Wyoming, 2009High Wind in Wyoming, November 6, 2009
November 6, 2009 · NWS RIW · 1 event in 1 county or zone
A tightening surface pressure gradient and unseasonably warm temperatures allowed for strong west-southwest wind to mix to the surface. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening surface pressure gradient and unseasonably warm temperatures allowed for strong west-southwest wind to mix to the surface. The wind was strongest along U.S. Highway 287 over Beaver Rim where a peak wind of 61 mph was measured. Sustained wind over 40 mph frequently occurred during the very early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 6, 2:39 AM MST, 9 hours 52 minutes earlier.
Area forecast discussion, Nov 6, 2:39 AM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 AM MST FRI NOV 6 2009
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
STRONG JET STREAM APPROACHING THE REGION THIS MORNING FROM THE PAC
NW. THIS TO BRING STRONG WIND TO PORTIONS OF THE AREA TODAY AS WELL
AS SOME SNOW SHOWERS TO THE NORTHWEST. WINDS WILL BE THE BIGGEST
IMPACT FROM THIS SYSTEM...ESPECIALLY TO NATRONA AND SOUTHEAST
FREMONT COUNTIES AS WELL AS TO THE CODY FOOTHILLS...ABSAROKAS AND
EASTERN WIND RIVERS. WILL HAVE AN 8-10MB SOUTHWEST TO WEST GRADIENT
ACROSS SWEETWATER TO CAMPBELL COUNTIES THIS MORNING. ALSO HAVE H7
WINDS OF 40-50KTS AS WELL. WITH THIS...SHOULD SEE WIND SPEEDS OF 25
TO 35 MPH WITH GUSTS TO 55 MPH WITH LOCAL GUSTS EXCEEDING 60 MPH
OVER SOUTHEAST FREMONT AND NATRONA COUNTIES. THE GRADIENT WILL BE
MORE WEST ALONG THE CODY FOOTHILLS WITH 40-50KT MOUNTAIN TOP WIND.
SIMILAR SPEEDS EXPECTED ALONG THE CODY FOOTHILLS. NO LONGER
EXPECTING WIDESPREAD HIGH WINDS OVER THESE AREAS TODAY...SO HAVE
DROPPED THE HIGH WIND WATCH THAT WAS IN EFFECT FOR TODAY. THE WINDS
WILL BEGIN TO SLACKEN THIS EVENING REMAINING WINDY THROUGH SATURDAY
EVENING BEFORE DIMINISHING SUNDAY MORNING AS RIDGE BEGINS TO BUILD
IN. MOST PLACES TO BE BREEZY TO WINDY TODAY...THEN AGAIN SATURDAY.
MOISTURE WILL MOVE INTO THE NORTHWEST TODAY AND WITH THE JET
APPROACHING EXPECT SNOW SHOWERS THERE. LIS DOWN TO +2C OR SO THIS
AFTERNOON. THIS ZONAL FLOW PATTERN WILL KEEP A STEADY BUT LIMITED
SUPPLY OF MOISTURE FEEDING INTO THE NORTHWEST THROUGH SATURDAY
EVENING. NOT MUCH UPPER DYNAMICS TO WORK WITH BUT THERE IS
OROGRAPHIC LIFT WITH THE STRONG FLOW AS WELL AS SOME INSTABILITY TO
WORK WITH...SO EXPECT THE SNOW SHOWERS TO CONTINUE THROUGH SATURDAY
EVENING...BEFORE ENDING SUNDAY MORNING. MUCH COOLER AIR WILL WORK
INTO THE WEST THIS MORNING AND INTO THE EAST LATER THIS AFTERNOON
AND EVENING. WILL STILL SEE SOME VERY MILD...ABOVE NORMAL TEMPS IN
THE EAST TODAY...THEN BECOMING MORE SEASONABLE FOR SATURDAY AND
SUNDAY. SUNDAY WILL SEE LINGERING CLOUDS IN THE WEST SLOWLY
DISSIPATING IN THE AFTERNOON AND OVERNIGHT. THE REMAINDER OF THE
AREA LOOKS TO BE A NICE DAY FOR EARLY NOVEMBER.
.LONG TERM...MONDAY THROUGH FRIDAY
FAST PROGRESSIVE ZONAL FLOW WITH A BROAD FLAT TROUGH WILL EXTEND
FROM THE EASTERN PACIFIC ACROSS THE PACIFIC NORTHWEST...THE
NORTHERN GREAT BASIN AND ACROSS WYOMING INTO THE NORTHERN AND
CENTRAL PLAINS. A SERIES OF FAST MOVING SHORT WAVE TROUGHS WILL
BRING PACIFIC MOISTURE INTO THE WESTERN MOUNTAINS BRINGING LOCAL
SHOWERS TO THE WESTERN MOUNTAINS, THIS WILL BRING BREEZY AREAS
EAST OF THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH. MONDAY AND
MONDAY NIGHT A WEAK SHORT WAVE RIDGE WILL BE OVER THE AREA WITH A
BREAK IN THE PACIFIC MOISTURE. TEMPERATURES WILL BE COOLER AT
NIGHT WITH DRY COOLER AIR OVER THE AREA. TUESDAY THE FLOW BACKS
AHEAD OF A DEEPENING PACIFIC TROUGH. WIND SHOULD PICK UP AND
TEMPERATURES SHOULD RISE. PACIFIC MOISTURE REMAINS TO THE WEST
UNTIL WEDNESDAY AS THE PACIFIC TROUGH MOVES INLAND. PRECIPITATION...
MAINLY SNOW WITH SOME RAIN IN THE VALLEYS WILL MOVE INTO THE
WEST, WINDS WILL PICK UP EAST OF THE DIVIDE. THURSDAY THE TROUGH
WILL PASS TROUGH THEN FOLLOWED BY A CANADIAN TROUGH. THIS WILL
SPREAD THE THREAT OF PRECIPITATION EAST OF THE DIVIDE. MODELS HAVE
BEEN INCONSISTENT WITH THE STRENGTH OF THE CLIPPER TROUGH AND THE
AMOUNT OF PRECIPITATION WITH IT. FORECAST RATHER CONSERVATIVE AT
THIS TIME DUE TO MODEL FLIP FLOPS. SHOULD BE COLDER AS ZONAL FLOW
BUCKLES WITH A DEVELOPING LONG WAVE TROUGH OVER THE WEST AND THE
FLOW SHIFTING FROM THE PACIFIC TO CANADA. THERE IS CONSIDERABLE
MODEL SPREAD WITH THE FEATURES WITHIN THE LONG WAVE TROUGH. THERE
IS POTENTIAL FOR A MUCH MORE SIGNIFICANT SPREAD OF
PRECIPITATION...JUST AS THERE IS POTENTIAL FOR THE ZONAL NATURE OF
THE FLOW TO HOLD OUT WITH LESS DIGGING OF THE MEAN TROUGH WITH THE
PASSAGE OF A SERIES OF SHORT WAVE TROUGHS. THE MODELS A FAR APART
TO THE NORTH...ACROSS CANADA AND TO THE WEST ACROSS THE EASTERN
PACIFIC AND GULF OF ALASKA BY FRIDAY. THE MAIN STORY THURSDAY AND
FRIDAY WILL BE COLDER AND MAYBE SNOW SHOWERS...OR MORE ORGANIZED
PRECIPITATION ACROSS THE NORTH AND EAST. THIS MAKES FOR LOW
CONFIDENCE IN THE EXTENDED AFTER WEDNESDAY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT OVER
MOST OF THE AREA WITH SOME LOCAL MVFR CONDITIONS AND OCCASIONAL
MOUNTAIN OBSCURATIONS VCNTY AND NORTH OF A KJAC-KCOD LINE IN
SCATTERED RAIN AND SNOW SHOWERS...SNOW LEVELS BETWEEN 7K-8KFT.
A STRONG SOUTHWEST FLOW WILL PREVAIL ACROSS MUCH OF CENTRAL WYOMING
WITH AREAS OF LLWS ALONG THE EASTERN FOOTHILLS VCNTY KLND-KCOD
LINE. AREAS OF SFC SW WINDS AT 25-35KTS WITH GUSTS 45KTS WILL BE
ENCOUNTERED BETWEEN KRKS-KCPR THROUGH THE DAY. SFC WINDS ACROSS THE
AREA WILL DIMINISH WITH SUNSET OR AFTER 00Z SAT.
&&
.FIRE WEATHER...
STRONG WINDS EXPECTED TODAY OVER THE CODY FOOTHILLS...ABSAROKAS...
EASTERN WIND RIVERS...NATRONA AND SOUTHEAST FREMONT COUNTIES.
SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED...WITH HIGHER WINDS IN THE MOUNTAINS. MOST OTHER AREAS
WILL BE WINDY TODAY AS WELL. THE WINDS WILL SLACKEN TONIGHT BUT
CONTINUE THROUGH SUNDAY MORNING. NUMEROUS SNOW SHOWERS ARE ALSO
EXPECTED IN THE NORTHWEST TODAY THROUGH SUNDAY MORNING...PRODUCING
ACCUMULATIONS OF UP TO 4 INCHES. IT WILL REMAIN MILD TODAY OVER THE
EAST...WITH COOLING TEMPERATURES IN THE WEST.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Nov 6, 5:01 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST FRI NOV 6 2009
WYZ001>020-022>030-071201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MST FRI NOV 6 2009
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND
55 MPH ARE EXPECTED ALONG THE CODY FOOTHILLS...AS WELL AS
OVER SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTIES...INCLUDING
CASPER FROM LATE TONIGHT THROUGH THE DAY ON FRIDAY. OTHER AREAS SUCH
AS THE EASTERN ABSAROKA MOUNTAINS AND EASTERN WIND RIVER MOUNTAINS
WILL ALSO HAVE STRONG WINDS TONIGHT AND FRIDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SOUTHWEST TO WEST WINDS WILL CONTINUE SATURDAY OVER THE SAME AREAS
AS TODAY...WITH SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WIND SPEEDS GREATER THAN 40 MPH TONIGHT
AND FRIDAY. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Nov 6, 11:26 AM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1126 AM MST FRI NOV 6 2009
WYZ002-003-070100-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1126 AM MST FRI NOV 6 2009
...STRONG WINDS WILL CONTINUE ALONG THE CODY FOOTHILLS AND THE EAST
SLOPE OF THE ABSAROKA MOUNTAINS THROUGH THE EARLY EVENING...
WEST WIND OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ALONG
THE CODY FOOTHILLS THIS AFTERNOON AND EARLY EVENING...INCLUDING CODY
AND CLARK. HIGHER WIND IS POSSIBLE IN THE MOUNTAINS...ESPECIALLY
OVER CHIEF JOSEPH PASS. THE WIND WILL BEGIN TO TAPER OFF DURING THE
EARLY EVENING. TRAVELERS ALONG HIGHWAY 120 SHOULD BE PREPARED FOR
STRONG WIND GUSTS.
WYZ019-020-022-070100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1126 AM MST FRI NOV 6 2009
SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE WILL
CONTINUE THIS AFTERNOON THROUGH EARLY THIS EVENING. LOCALLY HIGHER
WIND IS POSSIBLE ALONG OUTER DRIVE ON THE SOUTH SIDE OF CASPER.
THE WIND WILL GRADUALLY TAPER OFF DURING THE EARLY EVENING.
TRAVELERS ON INTERSTATE 25 AND HIGHWAYS 20...26...220 AND 287 SHOULD
BE PREPARED FOR STRONG WIND GUSTS.
WYZ015-070100-
WIND RIVER MOUNTAINS EAST-
1126 AM MST FRI NOV 6 2009
SOUTHWEST WIND OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
THIS AFTERNOON AND EARLY EVENING ALONG THE EAST SLOPES OF THE WIND
RIVER MOUNTAINS...INCLUDING SOUTH PASS. THE STRONG WIND WILL
GRADUALLY TAPER OFF DURING THE EARLY EVENING. TRAVELERS ON SOUTH
PASS...HIGHWAY 28 SHOULD BE PREPARED FOR STRONG WIND GUSTS.
TWB
High Wind, Green Mountains & Rattlesnake Range
- When
- November 6, 12:31 PM MST to 1:31 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Oregon, November 6, 2009$35,000 · EF0 · 1 event
- High Wind in Montana, November 6, 200951 kt wind · 3 events
- High Wind in Wyoming, November 6, 200958 kt wind · 2 events
- High Surf in Oregon, November 6 to 8, 20092 events
- Heavy Snow in Washington, November 6 to 7, 20092 events
- Funnel Cloud in Washington, November 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196998.